Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Denver/Boulder, CO

May 18, 2018Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 18, 2018, 4:08 PM MDT for Boulder County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 4:08 PM MDT (22:08 UTC)
Expired
May 18, 2018, 5:12 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS55 KBOU 182208
FFWBOU
COC013-182330-
/O.NEW.KBOU.FF.W.0001.180518T2208Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
408 PM MDT FRI MAY 18 2018

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Eastern Boulder County in northeastern Colorado...

* Until 530 PM MDT.

* At 403 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain near Sunshine, east to the city 
  of Boulder and northeast to Niwot. The rain is moving north at 10 
  mph. Up to two inches of rain have already fallen in South Boulder 
  with about an inch of rain in other parts of the city including 
  near the mouth of Boulder Canyon.  Minor flooding is occuring 
  across the city of Boulder.

* Some locations that will experience flooding include...
  Boulder, Longmont, western Broomfield, Lafayette, Louisville, 
  Erie, Superior, Lyons, Jamestown, Eldorado Springs, Sunshine, 
  Salina and Niwot.  This includes the extreme eastern part of the 
  Fourmile burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall will cause flash flooding of creeks, streams, and
ditches in the Fourmile burn area. Some drainage basins affected by
excess runoff include Fourmile Creek, Gold Run, and Fourmile Canyon 
Creek. Water will be flowing down roadways. Minor flooding and 
debris flows are expected.

&&

LAT...LON 4018 10506 3995 10507 3994 10508 3993 10512
      3994 10512 3995 10511 3996 10512 3994 10513
      3994 10514 3992 10515 3992 10537 4026 10540

$$

SCHLATTER
3 follow-up statements
621 
WGUS75 KBOU 182226
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
426 PM MDT FRI MAY 18 2018

COC013-182330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
426 PM MDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHEASTERN BOULDER COUNTY...

At 421 PM MDT, a thunderstorm producing heavy rain was located over 
eastern Boulder, and is moving slowing northeast. Up to two inches 
of rain have already fallen across southern Boulder and around 1 
inch across the eastern parts of the city. Minor street flooding is 
occuring and flooding could increase over the next hour as 
additional thunderstorms move over the city from the southwest.

Some locations that will experience flooding include...
Boulder, Lafayette, Louisville, Superior, Niwot and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may cause flash flooding of creeks, streams, and 
ditches across eastern Boulder County, and the east and southern 
sides of the city.  The heaviest rain has moved well east of the 
Fourmile burn scar.

&&

LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
      3992 10515 3992 10525 4011 10525

$$

SCHLATTER
315 
WGUS75 KBOU 182257
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
457 PM MDT FRI MAY 18 2018

COC013-182330-
/O.CON.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
457 PM MDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTHEASTERN BOULDER COUNTY...

At 454 PM MDT, a thunderstorm producing heavy rain was located over 
Niwot, moving north at 10 mph. One to two inches of rain have 
already fallen across southern and eastern city of Boulder. At 455 
PM Local emergency management reported standing water at many 
intersections across the city.

Some locations that will experience flooding include...
Boulder, Lafayette, Louisville, Superior, Niwot and Eldorado Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may cause flash flooding of creeks, streams, and 
ditches in eastern Boulder County.  The rain is slowly moving out of 
the warned area, and only minor additoinal accumulation is expected. 
 Turn around, don't drown if you encounter flooded roadways.

&&

LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
      3992 10515 3992 10525 4011 10525

$$

SCHLATTER
048 
WGUS75 KBOU 182312
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
512 PM MDT FRI MAY 18 2018

COC013-182320-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-180518T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
512 PM MDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BOULDER COUNTY IS
CANCELLED...

The heavy rain has moved into norteast Boulder County.  Flooding is 
no longer expected to pose a threat though standing water could 
continue across parts of south and east city of Boulder. A flash 
flood watch remains in effect until Saturday evening as more heavy 
rain is expected tonight into Saturday.

LAT...LON 4010 10511 3996 10511 3996 10512 3994 10514
      3992 10515 3992 10525 4011 10525

$$

SCHLATTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:45 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 18, 2:45 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 211 PM MDT Fri May 18 2018

Stratus deck still hanging on over most of the plains. Dew points
are still in the lower 50s F. Current ACARS soundings are still
showing a decent cap between 675 to 700 mb. Would need to get into
the 71-75 F range to get ride of it. It will no happen. The 19Z
special DNR sounding indicated the freezing level increased 1700
feet from this morning's 12Z observation. The latest Platteville
profiler shows poor shear as well. We no longer expect severe
weather. Will adjust GFE pops and sky cover accordingly for the
rest of this afternoon/early evening. An observer in Breckenridge
is reporting snow with thunder right now. Models keep some upward
vertical velocity over the CWA tonight and much of Saturday. The
latest models are still showing the heavy rain/flooding potential
is still viable, so will keep the flood watch going. Concerning
the watch for snow in the mountains, only the GFS has high
precipitation amount in the high mountains, and the 12Z GFS
decreased those amount significantly from the previous runs. Will
go with an advisory at this time. For temperatures, there is still
a cold front expected late tonight/early Saturday morning
Saturday's highs will be about 10 C cooler on Saturday from
today's highs.

.LONG TERM...(Saturday night through Friday)
Issued at 211 PM MDT Fri May 18 2018

The upper low will shift east of Colorado Saturday night with the
brunt of the heaviest rain ending over the plains after midnight.
There will still be lingering moisture on Sunday morning with a
cloudy start. Some heating and lingering moisture will result in
scattered showers and thunderstorms Sunday afternoon especially
over elevated terrain like the foothills and Palmer Divide.
Overall dry and warmer on Monday and Tuesday with weak ridging
over the area. Another low will develop over the Great Basin
during the next week with continued southwest flow over Colorado.
the low ejects north of Colorado but will still result in enhanced
chances of precip and cooler temperatures towards the end of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 211 PM MDT Fri May 18 2018

The Stratus deck never eroded away. Now there is a decent batch of
Cirrus over the low clouds from alpine convection. The temperatures
has even gone done a few degrees. Will keep cigs at or below BKN-
OVC020 for the foreseeable future. Will get ride of the thunder
and hail as well. More stratiform rain with embedded showers is
expected for DIA from early/mid evening through most of Saturday.

&&

.HYDROLOGY...
Issued at 216 PM MDT Fri May 18 2018

Main concern is with the flood potential across the Front Range
foothills and northeast plains of Colorado for tonight through
Saturday evening. Overall confidence is rather low on exact
locations for flooding but over impact amongst the models appear
to be from Denver northward and especially along and north of the
interstate 76 corridor up towards the Wyoming and Nebraska border
areas. Model qpf is anywhere from 1 to 5 inches, with the GFS
the highest with the a broad swath of 3-5 inches of rain from
Denver east and North. NAM highest qpf has shifted further west
back into Weld county. It will all depend on the exact track of
the low as it moves over Northern Colorado.

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for COZ035-036-
038>040-042>045-048>051.

Winter Weather Advisory from 9 PM this evening to 6 PM MDT
Saturday for COZ033-034.

&&

SHORT TERM...RJK
LONG TERM...Entrekin
AVIATION...RJK
HYDROLOGY...Entrekin
Hazardous weather outlook, May 18, 11:33 AM MDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1133 AM MDT Fri May 18 2018

COZ030>051-191745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1133 AM MDT Fri May 18 2018

...Flood Watch for much of northeast Colorado later this
afternoon through Saturday evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are already developing over the
mountains and high valleys. Numerous showers and thunderstorms
will develop and move eastward across northeast Colorado through
the late afternoon and evening. Some of the storms are expected to
become severe with hail up to 1.5 inches and wind gusts to 60
mph.

Heavy rain and flooding is possible later this afternoon through
Saturday for the foothills and plains of the forecast area. The
high mountains can expected snow later this evening into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy rainfall will be possible primarily north of
line from around Denver to Akron on Saturday, with less intense
rainfall south towards the Palmer Divide. Heavy snow potential
will exist particularly in the mountains of western Larimer and
western Boulder counties where the strongest northeasterly upslope
will occur. In the warmer foothills of Larimer and Boulder
counties, the heavy rainfall will elevate the risk of flooding.

Precipitation will gradually decrease Saturday night as a slow
moving storm system starts to shift to the northeast. It will be
drier on Sunday with a chance of showers and thunderstorms mainly
over the higher terrain by the afternoon hours. Temperatures will
be cooler this weekend, then warm up again early next week with a
chance of afternoon and evening thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM today.

In the hours before

Special weather statement, May 18, 2:21 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT FRI MAY 18 2018

COZ034-182100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
221 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Empire, or 40 miles west of Denver, moving northeast at 12 mph.

Half inch hail will be possible with this storm and accumulating
hail is likely, creating potetnially hazardous driving conditions.

Locations impacted include...
Winter Park, Central City, Silver Plume, East Portal, Berthoud Pass,
Dumont, Berthoud Falls, St Marys Glacier and Aspen Springs.

LAT...LON 3994 10574 3986 10547 3984 10547 3982 10549
      3984 10551 3983 10555 3981 10552 3978 10555
      3981 10559 3980 10561 3978 10559 3977 10562
      3976 10573 3975 10569 3970 10571 3976 10565
      3976 10558 3965 10572 3978 10588
TIME...MOT...LOC 2020Z 226DEG 13KT 3977 10573

SCHLATTER
Special weather statement, May 18, 2:59 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
259 PM MDT FRI MAY 18 2018

COZ035-039-182145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
259 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eldorado Springs, 3 miles south of Denver, moving north at 15 mph.

Half inch hail will be possible with this storm, along with frequent
lightning and brief very heavy rain.
.

Locations impacted include...
Boulder, Lafayette, Louisville, Erie, Niwot and Eldorado Springs.

LAT...LON 4005 10505 4003 10505 3989 10520 3992 10522
      3991 10535 3992 10537 4017 10528
TIME...MOT...LOC 2058Z 201DEG 13KT 3992 10528

SCHLATTER
Local storm report, May 18, 3:42 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 S BOULDER             39.98N 105.25W
05/18/2018  M0.75 INCH       BOULDER            CO   COCORAHS

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:18 PM MDTSpecial Weather StatementBOULogan27 min
May 17, 6:54 PM MDTSpecial Weather StatementBOULogan36 min
May 17, 7:25 PM MDTSpecial Weather StatementBOULogan35 min
May 18, 12:46 AM MDTSevere Thunderstorm WarningBOULogan44 min
May 18, 3:48 AM MDTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more11 hr
May 18, 11:02 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more30 hr
May 18, 2:21 PM MDTSpecial Weather StatementBOUClear Creek, Gilpin39 min
May 18, 2:29 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more13 hr
May 18, 2:59 PM MDTSpecial Weather StatementBOUBroomfield46 min
May 18, 3:23 PM MDTAreal Flood AdvisoryBOUBoulder52 min
May 18, 5:09 PM MDTSpecial Weather StatementBOUElbert51 min
May 18, 5:28 PM MDTSpecial Weather StatementBOUBroomfield47 min
May 18, 5:59 PM MDTSpecial Weather StatementBOUElbert31 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.